Abruptly ending Lexapro use can lead to a variety of uncomfortable withdrawal symptoms, so it’s important to seek the help of a professional when trying to quit.
Lexapro (escitalopram) is a prescription SSRI used to treat mental health conditions like depression and anxiety. It is important not to abruptly quit this medication without speaking with your doctor, as stopping Lexapro too quickly can result in a variety of uncomfortable withdrawal symptoms. Symptoms of antidepressant withdrawal syndrome can include agitation, nausea, headaches and many others.
Although some people may not experience Lexapro withdrawal symptoms, most people will begin experiencing symptoms one to three days after their last dose. These symptoms often resolve within a few weeks but can last longer in some cases.
Article at a Glance:
- It is unwise to stop taking Lexapro suddenly because of how it affects serotonin levels in the brain.
- Common Lexapro withdrawal symptoms include agitation, headaches, insomnia, and nausea.
- Weeks after stopping Lexapro, second-phase symptoms include anxiety, depression, and poor memory and concentration.
- The symptoms of Lexapro withdrawal often increase after 90 days to three months of discontinuing this medication.
- An antidepressant rehab center can help people recover from the side effects of Lexapro withdrawal.
How To Stop Taking Lexapro
If you want to stop taking Lexapro, always be sure to contact your health care provider or an antidepressant rehabilitation center. They can recommend a plan that helps minimize the risks of Lexapro withdrawal. This plan usually involves gradually decreasing your dose over the course of several days or weeks until you can safely discontinue Lexapro.
Lexapro Withdrawal And Detox
Some patients who take Lexapro (escitalopram) and feel better may assume that they no longer need the medicine, so they stop taking it. Stopping Lexapro suddenly is unwise because the medication has an important relationship with serotonin. This neurotransmitter is found on blood platelets and in the central nervous system, and it is linked to depression. As a result, when medications like Lexapro that affect serotonin levels in the brain are suddenly stopped, you may experience very serious emotional and physical symptoms.
Tapering off Lexapro
The process of tapering off Lexapro depends on how long you have taken the medication and at what dose. If you have been taking this medication for longer than six weeks and at a higher dose, you will likely have a longer, more gradual taper than someone who has been taking Lexapro for a short time or at a low dose. Often, this process can take six to eight weeks.
Common Lexapro Withdrawal Symptoms
The immediate withdrawal period from escitalopram can lead to new symptoms as well as intensify symptoms a person had before taking the medication. Some of the symptoms that are most commonly noticed during this period include:
- “Zaps,” or the sensation of electrical jolts that course through a person’s body
The second phase of escitalopram withdrawal occurs weeks after quitting the drug. Unfortunately, many conditions that are noticed during this time fail to disappear on their own. Symptoms that arise during this time can be so difficult that many people feel the temptation to stay on the medication for the rest of their lives rather than continue the withdrawal period. Some of the symptoms that arise during the second phase include:
- Anxiety disorders
- Bipolar illness
- Disturbed mood
- Impaired concentration
- Impaired memory
- Mood swings
- Poor stress tolerance
Lexapro Withdrawal Timeline and Symptom Durations
The length of Lexapro withdrawal symptoms depends on several factors, including how long someone has taken the medication and at what dosage. Quitting cold turkey rather than tapering off Lexapro can also make symptoms last longer. Therefore, there is not an exact timeline to predict how long Lexapro withdrawal symptoms will last. Many people, however, notice the most severe symptoms tend to increase after 90 days or three months. Some people have even reported taking months or even over a year to fully recover.
Lexapro Medications And Detox
Fortunately, the symptoms associated with withdrawal from escitalopram are rarely life-threatening. One of the deadliest side effects associated with stopping Lexapro is the potential for self-harm, which is why patients should make sure to discontinue the use of the medication under the supervision of a physician.
In cases where withdrawal from escitalopram results in dizziness, headaches, nausea or other flu-like symptoms, a physician might prescribe antiemetics or other medications that can treat these ailments. If a person experiences insomnia or restlessness due to withdrawal, a physician might prescribe a sedative. There are not any medications specifically designed to address withdrawal from SSRIs, however, which is why the help of a physician during this time is crucial.
Managing Withdrawal Symptoms of Lexapro
There are some tactics that physicians have developed to manage withdrawal from escitalopram. Because sudden withdrawal from the medication also results in more serious conditions, physicians often slowly taper patients off of the medication. In cases where even tapering off of the medication results in symptoms, some physicians help patients switch to another antidepressant with a shorter half-life, which is then slowly discontinued.
Restarting Lexapro After Stopping
If you develop Lexapro withdrawal after stopping your medication or tapering down too quickly, your doctor may recommend restarting it. After restarting, any severe symptoms you may have experienced will typically resolve in less than three days. However, it’s also common for symptoms to resolve in less than 24 hours after restarting Lexapro. Your doctor might recommend restarting at your original dose and tapering down more slowly to avoid any unwanted symptoms in the future.
Finding Assistance With Lexapro Withdrawal
There are several reasons why people decide to stop taking SSRIs like Lexapro. Some people may find the medication does not work, they experience unwanted side effects or they become immune to the medication.
For these people, as well as patients who misuse the medication, a reputable antidepressant rehabilitation center can aid in recovery from the serious side effects associated with Lexapro withdrawal.
Selecting the appropriate withdrawal center, however, can prove challenging. One of the most important parts in deciding which program to use is making sure that the program’s duration matches the severity of the patient’s symptoms. While some people might decide that an outpatient or 30-day program is best, other people might need the service of an extended care program. With the help of an appropriate center, many patients discover not only that recovery is possible, but also that they end up feeling better than ever.
If you or someone you love is struggling to quit an SSRI like Lexapro, The Recovery Village can help. We offer a full continuum of care ranging from medical detox and inpatient treatment to long-term aftercare, and we also provide dual diagnosis treatment for conditions like anxiety and depression. Contact us today to learn more about treatment programs that can work well for your needs.
National Alliance on Mental Illness. “Escitalopram (Lexapro).“>Escitalo[…]am (Lexapro).” December 2020. Accessed May 1, 2022.
Warner, C.H., et al. “Antidepressant Discontinuation Syndrome.“>Antidepr[…]ion Syndrome.” American Family Physician, August 1, 2006. Accessed May 1, 2022.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.